Alert archive / Indiana / Areal Flood Warnings in 2008

Areal Flood Warning 21, NWS Indianapolis, IN

June 7, 20088 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Jun 7, 2008, 12:19 PM EDT for 8 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2008, 12:19 PM EDT (16:19 UTC)
Expired
Jun 7, 2008, 3:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IN, Clinton County, IN, Fountain County, IN, Hamilton County, IN, Montgomery County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2468 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KIND 071622
FLWIND

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1219 PM EDT SAT JUN 7 2008

INC011-023-045-057-107-157-159-171-071915-
/O.NEW.KIND.FA.W.0021.080607T1619Z-080607T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1219 PM EDT SAT JUN 7 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLOOD WARNING FOR...
  BOONE COUNTY IN CENTRAL INDIANA...
  CLINTON COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF FRANKFORT...
  HAMILTON COUNTY IN CENTRAL INDIANA...
  TIPTON COUNTY IN CENTRAL INDIANA...
  NORTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF LAFAYETTE...
  WARREN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 315 PM EDT

* AT 1219 PM EDT DOPPLER RADAR INDICATED HEAVY RAINFALL FROM A LINE 
OF STORMS STRETCHING FROM ZIONSVILLE TO CRAWFORDSVILLE AND ATTICA. 
RAINFALL OF ONE TO AS MUCH AS THREE INCHES WILL BE POSSIBLE OVER THE 
WARNED AREA.

THE HEAVIEST RAINFALL THROUGH THE WARNING PERIOD WILL OCCUR IN 
ZIONSVILLE...NORTH OF LEBANON...BETWEEN CRAWFORDSVILLE AND 
LAFAYETTE...AND COVINGTON.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4043 8753 4044 8669 4043 8631 4040 8631
      4038 8627 4038 8624 4040 8624 4041 8588
      3994 8588 3994 8631 4017 8712 4017 8743
      4014 8743 4017 8753
TIME...MOT...LOC 1619Z 180DEG 0KT 4020 8685

$$

NIELD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 7, 7:10 AM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 7, 7:10 AM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 AM EDT SAT JUN 7 2008

.AVIATION...DISCUSSION FOR 071200Z TAF ISSUANCE.
CONTINUOUS TRWS SHOULD FINALLY END MID TO LATE MRNG AS LOW LVL JET
SHIFTS INTO NRN INDIANA. AFTER THAT...KEEP VCTS IN WITH INSTABILLITY
FM THE MODELS AROUND 3000 J/KG BY THE AFTERNOON AND LEFT OVER
BOUNDARIES AND WEAK S/WS FAVOR KEEPING CBS IN THROUGH AT LEAST 00Z
SUN. CU DEVELPOMENT PROGS AND TEMP/DEW PT SPREADS TOMORROW FAVOR A
BRIEF PS OF MVFR CU LATE TOMORROW MRNG THROUGH EARLY
AFTERNOON...OTHER EXPECT MOSTLY VFR. WINDS WL STAY UP ENOUGH TO KEEP
FOG AWAY. GUSTY SW WINDS ONCE AGAIN TODAY WITH SOME SS CREATING SOME
MIXING.

&&

.DISCUSSION...FORECAST FOCUS WILL REVOLVE AROUND TSRA CHANCES TODAY
AND FLOOD ISSUES.

A LARGE AREA OF CONVECTION HAS CONTINUED TO DEVELOP TO THE WEST/SW
OF THE IND CWA THIS MORNING THANKS TO OLD BOUNDARIES PROVIDING FOCUS
FOR DEVELOPMENT AND H85 FLOW PARALLEL TO THE SURFACE BOUNDARIES.
TRAINING OF THESE CELLS HAS BEEN OCCURRING MOST OF THE NIGHT AND
SHOWS LITTLE SIGN OF LETTING UP THIS MORNING.  SATELLITE CLOUD TOPS
CONTINUE TO COOL WHILE MORE DEVELOPMENT IS TAKING PLACE ACROSS
CENTRAL ILLINOIS AT 07Z.

TODAY...WILL RAISE POPS OVER MOST OF CENTRAL INDIANA TO COVER THE
PERSISTANT TSRA ACTIVITY.  QPF WILL BE HIGH IN SOME AREAS WITH STORM
TOTALS POSSIBLY REACHING OVER 5 INCHES.  THE HARDEST HIT AREAS ARE
NOW UNDER AN AREAL FLOOD WARNING UNTIL 915AM AND WILL KEEP THAT
GOING.  WILL CONTINUE TO EVALUATE THE NEED FOR EXPANSION THROUGH THE
EARLY MORNING HOURS.  AFTER THIS OVERNIGHT ACTIVITY BEGINS TO WANE
LATER THIS MORNING SOME BREAKS IN THE CLOUDS WILL BE POSSIBLE.  THIS
IN TURN WILL ALLOW FOR SOME DESTABILIZATION AND MORE TSRA THIS
AFTERNOON.  TEMPS WILL BE NEARLY IDENTICAL TODAY AS YESTERDAY.

TONIGHT...ACTIVITY SHOULD BE OVER BY TONIGHT AS UPPER SUPPORT SHIFTS
NORTH.  TEMPS WILL STILL BE IN THE 70S WITH WARM H85 TEMPS STILL
OVER US.

SUNDAY...QUIET WEATHER IS EXPECTED THROUGH ON SUNDAY AS THE
PERSISTENT HIGH OVER THE SE CONUS HANGS TOUGH.  LITTLE AIRMASS
MODIFICATION IS EXPECTED SO TEMPS WILL REMAIN IN THE UPPER 80S/LOW
90S FOR HIGHS AND AROUND 70 FOR LOWS.

MONDAY AND TUESDAY...NEXT SYSTEM WILL BEGIN TO AFFECT CENTRAL
INDIANA ON MONDAY.  IT LOOKS VERY SIMILAR TO THE CURRENT SYSTEM WITH
A SFC LOW TO THE WEST THAT WILL BE SHOVED N/NE INTO THE GREAT LAKES
SINCE EASTWARD MOVEMENT WILL BE THWARTED BY THE SE CONUS RIDGE EARLY
ON.  BY MONDAY NIGHT BOTH THE NAM/GFS SHOW THE FRONT MAKING MORE
PROGRESS INTO CENTRAL INDIANA BRINGING COOLER TEMPS TO THE REGION.
THE COOL DOWN WILL ONLY BE AROUND 4C AT H85 AND THAT WILL GIVE
ROUGHLY LOW TO MID 80S AT THE SFC FOR TUESDAY.

WEDNESDAY THROUGH FRIDAY...THE GFS/ECMWF SHOW H5 RIDGING SHIFTING
FROM THE SE CONUS TO THE SW CONUS.  FLOW OVER INDIANA GOES MORE
ZONAL WHICH WILL GIVE US A PERIOD OF QUIET WEATHER.  TEMPS WILL
STILL BE ABOVE NORMAL IN THE MID 80S.  BY FRIDAY ANOTHER COLD FRONT
WILL BE MOVING INTO THE STATE BRINGING ANOTHER ROUND OF TSRA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...SALLY
Hazardous weather outlook, Jun 7, 4:49 AM EDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 AM EDT SAT JUN 7 2008

INZ021-028>031-035>049-051>057-060>065-067>072-080900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
449 AM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. A FEW OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WIND AND HAIL THE MAIN THREAT.

WIDESPREAD FLOODING WILL OCCUR MAINLY ALONG AND SOUTH OF
INTERSTATE 70 DUE TO NEARLY CONTINUOUS HEAVY RAINFALL OVERNIGHT.
ADDITIONAL STORMS THAT ARE EXPECTED THIS AFTERNOON WILL ALSO
CONTAIN HEAVY RAIN AND POSSIBLE FLASH FLOODING.

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY. THE HEAT INDEX WILL
REACH THE LOWER TO MIDDLE 90S. REMEMBER TO SLOW DOWN AND DRINK
PLENTY OF WATER WHEN OUTDOORS IN THE HEAT.

ALSO REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
HAZARD WITH ANY STORM THAT FORMS.

MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS
ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD
STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE
INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jun 7, 11:13 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1113 AM EDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       4 W PLAINFIELD          39.70N 86.46W
06/07/2008  U4.00 INCH       HENDRICKS          IN   PUBLIC

&&

NIELD
Local storm report, Jun 7, 11:19 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1119 AM EDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      1 NNW BRAZIL            39.54N 87.13W
06/07/2008                   CLAY               IN   MESONET

            COCORAHS OBSERVER REPORTS FLASH FLOODING, WITH BOATS
            BEING USED IN THE STREETS ON THE SOUTH SIDE OF BRAZIL.
            OBSERVER HAS MEASURED 7.50 INCHES OF RAIN IN THE LAST 15
            HOURS.

&&

NIELD
Local storm report, Jun 7, 11:26 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1126 AM EDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       3 S PARAGON             39.35N 86.56W
06/07/2008  M9.85 INCH       MORGAN             IN   TRAINED SPOTTER

            STORM TOTAL OF 9.85 INCHES REPORTED BY COCORAHS OBSERVER.

&&

NIELD
Local storm report, Jun 7, 11:31 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1131 AM EDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       2 E FRANKLIN            39.49N 86.02W
06/07/2008  M5.77 INCH       JOHNSON            IN   NWS EMPLOYEE

            2.25 INCHES OF RAIN IN THE LAST THREE HOURS. STORM TOTAL
            SINCE RAIN BEGAN OF 5.77 INCHES. REPORTED BY NWS RETIREE.

&&

NIELD
Local storm report, Jun 7, 11:45 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 AM EDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HEAVY RAIN       SPENCER                 39.29N 86.77W
06/07/2008  M9.80 INCH       OWEN               IN   CO-OP OBSERVER

            STORM TOTAL RAINFALL OF 9.80 INCHES.

&&

NIELD
Local storm report, Jun 7, 11:46 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1146 AM EDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       EDINBURGH               39.35N 85.97W
06/07/2008  M9.30 INCH       JOHNSON            IN   FIRE DEPT/RESCUE

            STORM TOTAL OF 9.30 INCHES REPORTED BY EDINBURGH FIRE
            DEPARTMENT.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:25 PM EDTSevere Thunderstorm WarningINDClay, Monroe, Owen, Putnam50 min
Jun 6, 9:00 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan, Owen, Putnam45 min
Jun 6, 9:16 PM EDTFlash Flood WarningINDClay, Greene, Owen, Sullivan, Vigo4 hr
Jun 6, 9:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson30 min
Jun 6, 10:01 PM EDTSevere Thunderstorm WarningINDBartholomew, Shelby15 min
Jun 6, 10:50 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin, Monroe40 min
Jun 7, 12:19 AM EDTFlash Flood WarningINDMonroe4 hr
Jun 7, 1:13 AM EDTAreal Flood WarningINDClay, Greene, Morgan, Owen, Putnam, Sullivan and 1 more3 hr
Jun 7, 4:07 AM EDTFlash Flood WarningINDBrown, Clay, Greene, Johnson, Monroe, Morgan and 4 more18 hr
Jun 7, 8:00 AM EDTFlash Flood WarningINDBartholomew, Decatur, Hancock, Johnson, Rush, Shelby13 hr
Jun 7, 8:36 AM EDTAreal Flood WarningINDBoone, Fountain, Hendricks, Johnson, Marion, Montgomery and 4 more4 hr
Jun 7, 8:50 AM EDTRiver Flood WarningINDClay, Greene5 days
Jun 7, 10:29 AM EDTFlash Flood WarningINDHendricks, Johnson, Marion, Morgan, Putnam4 hr
Jun 7, 1:53 PM EDTFlash Flood WarningINDHendricks, Johnson, Marion, Morgan, Putnam6 hr
Jun 7, 3:28 PM EDTAreal Flood WarningINDBoone, Carroll, Clinton, Delaware, Hamilton, Henry and 3 more3 hr
Jun 7, 5:48 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren4 days
Jun 7, 5:48 PM EDTRiver Flood WarningINDBartholomew, Jackson68 hr
Jun 7, 5:48 PM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike8 days
Jun 7, 5:48 PM EDTRiver Flood WarningINDMontgomery, Parke30 hr
Jun 7, 5:48 PM EDTRiver Flood WarningINDShelby19 hr
Jun 7, 7:53 PM EDTAreal Flood WarningINDHendricks, Johnson, Marion, Morgan, Putnam15 hr

Nearby

Areal Flood Warnings in Indiana, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.